Included as part of the PRECAUTIONS section.
See “WARNING BOX” for precautions in
regard to kidney toxicity associated with intramuscular use of bacitracin.
Clostridium difficile associated diarrhea (CDAD)
has been reported with use of nearly all antibacterial agents and may range in
severity from mild diarrhea to fatal colitis. Treatment with antibacterial
agents alters the normal flora of the colon leading to overgrowth of C.
C. difficile produces toxins A and B which
contribute to the development of CDAD. Hypertoxin producing strains of C.
difficile cause increased morbidity and mortality, as these infections can
be refractory to antimicrobial therapy and may require colectomy. CDAD must be considered
in all patients who present with diarrhea following antibiotic use. Careful
medical history is necessary since CDAD has been reported to occur over two
months after the administration of antibacterial agents.
If CDAD is suspected or confirmed, ongoing antibiotic use
not directed against C. difficile may need to be discontinued.
Appropriate fluid and electrolyte management, protein supplementation,
antibiotic treatment of C. difficile, and surgical evaluation should be
instituted as clinically indicated.
Adequate fluid intake should be maintained orally, or if
necessary, by parenteral method.
As with other antibiotics, use of this drug may result in
overgrowth of nonsusceptible organisms, including fungi. If superinfection
occurs, appropriate therapy should be instituted.
Prescribing Bacitracin in the absence of a proven or
strongly suspected bacterial infection or a prophylactic indication is unlikely
to provide benefit to the patient and increases the risk of the development of
There have been reports of anaphylaxis and/or allergic
contact dermatitis in patients exposed to Bacitracin in non-approved